Users Online: 722 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
LETTER TO EDITOR
Year : 2013  |  Volume : 29  |  Issue : 2  |  Page : 270-271

Eosinophilia in pre-anesthetic assessment: A guide to diagnosis of DRESS syndrome


1 Department of Anaesthesia and Intensive Care, Maulana Azad Medical College, New Delhi, India
2 Department of Medicine, Maulana Azad Medical College, New Delhi, India

Date of Web Publication13-May-2013

Correspondence Address:
Shivendu Bansal
5, Saraswati Enclave, Plot No.-26/3, Sector-9, Rohini, New Delhi - 110 085
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.111734

Rights and Permissions

How to cite this article:
Bansal S, Bassi R, Tripathi N. Eosinophilia in pre-anesthetic assessment: A guide to diagnosis of DRESS syndrome. J Anaesthesiol Clin Pharmacol 2013;29:270-1

How to cite this URL:
Bansal S, Bassi R, Tripathi N. Eosinophilia in pre-anesthetic assessment: A guide to diagnosis of DRESS syndrome. J Anaesthesiol Clin Pharmacol [serial online] 2013 [cited 2019 Dec 7];29:270-1. Available from: http://www.joacp.org/text.asp?2013/29/2/270/111734

Dear Editor,

Pre-anesthetic check-up (PAC) includes a pertinent medical and surgical history, a complete physical examination, and any indicated laboratory tests. [1] We present the case of a patient with the clinical symptoms of drug reaction during review PAC wherein prompt measures were timely taken to stabilize the patient. In case the symptomatology had presented intra- or post-operatively, the etiology may not have been defined.

A 48 kg, 146 cm, 18-year-old woman was scheduled for corrective surgery of non-united, displaced fracture of radius bone under general anesthesia. Patient was conscious and well-oriented. Patient had a history of a fall a month back with injury to the right forearm and after which, she had loss of consciousness, seizure, and vomiting along. She was managed conservatively, and oral phenytoin 300 mg OD was started for seizures. The laboratory evaluation did not show any abnormality, except for the eosinophilia. History of asthma, food allergy, eczema, and parasitic infection were negative.

A course of anti - helminthic was started thereafter as per the institutional protocol . On revaluation after 5 days, patient was found to be febrile with rash over chest, abdomen, and back. The hemoglobin of the patient was 11.3 gm/dl/1, total leukocyte count 14,800/μl, differential leukocyte count - P 64 L 20 M 3 B 0 E 13 , platelet count- 90,000/ml, and absolute eosinophil count 1360/μl. Peripheral blood smear showed leukocytosis with eosinophilia. Liver function tests of the patient showed markedly raised alanine aminotransferase >100 U/L. Skin biopsy of the patient was taken, and internal medicine reference sought. A diagnosis of severe idiosyncratic reaction or DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms) Syndrome to drug phenytoin was made.

Eosinophilia can be idiopathic (primary) or secondary to another disease. In the developing world, parasites are considered the most common cause. [2] Patients with eosinophilia when exposed to general anesthesia have a risk of developing complications like urticaria, bronchospasm, [3] coagulopathy, and acquired respiratory distress syndrome during the peri-operative period.

DRESS syndrome is a severe form of drug reaction, which carries about a 10% mortality. [4] It is caused by exposure to certain medications like phenytoin [5] along with phenobarbitol, carbamazepine, lamotrigine, minocycline, sulfonamides, allopurinol, modafinil, and dapsone. The pathophysiology of DRESS syndrome remains unclear, but a defect in detoxification of causative drug, immunological imbalance, and infections such as human herpes virus type 6 (HHV 6) have been suggested. [6] The clinical presentation usually starts with fever and rash, which begins several weeks after exposure to the offending drug, which may progress to symptoms of internal organ involvement like hepatitis, nephritis, myocarditis, or pneumonitis. We have used the RegiSCAR [7] criteria for diagnosis, but there are no accepted criteria for diagnosis [Table 1].
Table 1: The inclusion criteria for HSS/DRESS in RegiSCAR


Click here to view


Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are other similar forms of life-threatening skin conditions. To differentiate DRESS syndrome from these, the presence of eosinophilia and atypical lymphocytosis may be a helpful factor. The skin biopsy may also help as it shows denser eosinophilic infiltration of the papillary dermis. [8]

On diagnosis, immediately the offending drug was stopped, and newer anti-epileptic levetiracetam was started orally. The patient was shifted to the intensive care unit. Eosinophilic accumulation is thought to account for internal organ involvement. Corticosteroids inhibit the effect of IL-5 on eosinophil accumulation, and their use improves the clinical and laboratory outcome in patients with DRESS syndrome. [8] Patient was given systemic corticosteroids along with the supportive therapy of anti-pyretics along with topical steroids for the skin rash. [9] Therapies aimed at accelerating the elimination of the causative drug have also been mentioned. [10] Systemic corticosteroid was tapered off slowly with clinical improvement of the patient, who recovered well over a period of 16 days and was later taken up for the surgery, which went uneventful.

 
  References Top

1.Garcia-Miquel FJ, Serrano-Aquilar PG, Lopez-Bastida J. Preoperative assessment. Lancet 2003;362:1749-57.  Back to cited text no. 1
    
2.Eosinophilia. Available from: http://www.en.wikipedia.org/wiki/Eosinophilia [Last accessed on 2012 Sep 01].  Back to cited text no. 2
    
3.Gurnani A, Jain A, Bhattacharya A. Anaesthetic problems in eosinophilia: Preliminary report. J Anaesthesiol Clin Pharmacol 1991;7:205-8.  Back to cited text no. 3
    
4.Walsh SA, Creamer D. Drug reaction with eosinophilia and systemic symptoms (DRESS): A clinical update and review of current thinking. Clin Exp Dermatol 2011;36:6-11.  Back to cited text no. 4
    
5.Allam JP, Paus T, Reichel C, Bieber T, Novak N. DRESS syndrome associated with carbamazepine and phenytoin. Eur J Dermatol 2004;14:339-42.  Back to cited text no. 5
    
6.Sullivan JR, Shear NH. The drug hypersensitivity syndrome: What is the pathogenesis. Arch Dermatol 2001;137:357-64.  Back to cited text no. 6
    
7.Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol 2007;156:609-11.  Back to cited text no. 7
    
8.Tas S, Simonart T. Management of Drug Rash with Eosinophilia and Systemic Symptoms (DRESS Syndrome): An Update. Dermatol 2003;206:353-6.  Back to cited text no. 8
    
9.Knowles M, Shapiro L, Shear N. Serious dermatologic reactions in children. Curr Opin Pediatr 1997;9:388-95.  Back to cited text no. 9
    
10.Redondo P, de Felipe I, de la Pena A, Aramendia JM, Vanaclocha V. Drug-induced hypersensitivity syndrome and toxic epidermal necrolysis: Treatment with N-acetylcysteine. Br J Dermatol 1997;136:645-6.  Back to cited text no. 10
    



 
 
    Tables

  [Table 1]


This article has been cited by
1 Hypereosinophilia-and-Intraoperative-Complications-under-General-Anesthesia-in-Surgical-Patients-Aged-12-Years-or-More-an-Observation
Habib Md Reazaul Karim
Journal of Anesthesia and Surgery. 2017; 4(2): 82
[Pubmed] | [DOI]
2 Phenytoin
Reactions Weekly. 2013; 1460(1): 35
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Tables

 Article Access Statistics
    Viewed4424    
    Printed42    
    Emailed1    
    PDF Downloaded482    
    Comments [Add]    
    Cited by others 2    

Recommend this journal